Alert archive / Pennsylvania / Flash Flood Warnings in 2022

Flash Flood Warning 26, NWS Pittsburgh, PA

September 4, 2022Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Sep 4, 2022, 10:17 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2022, 10:17 PM EDT (02:17 UTC)
Expired
Sep 5, 2022, 12:55 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:59 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 4, 8:59 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
859 PM EDT Sun Sep 4 2022

.SYNOPSIS...
Showers with embedded thunderstorms are possible through early
next week due to a slow moving low pressure system.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
9pm update...
Most convection for the next few hours will be focused along and
north of a weak stationary boundary roughly along the I-80
corridor as a weak shortwave crosses overhead. Lightning will be
limited, but the stronger showers will have 1"-2"+ rainfall
rates, which could pose localized flash flood issues as they
slowly work northward.

The rest of the region will generally be on the drier side,
though a slight chance remains, as it seems that subsidence is
capping new development on the backside of the shortwave.

Chances will likely increase overnight into Monday morning as
the next shortwave crosses the region and taps in the residual
humid airmass.

Rest of Discussion...

Showers and very isolated thunderstorms will be possible through
the overnight period as the region remains in a humid Gulf
airmass being funneled between an Atlantic ridge and a saggy
Mississippi Valley trough. Enough forward storm motion and lake
of strong shear for updraft sustenance should mitigate most
flash flood risk. But a deep warm cloud love and abnormally
high PWAT values and potential for training of storms makes it a
non-zero threat.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
The frontal boundary should gradually move southeast through
Tuesday in conjunction with slow eastward movement of the upper
trough. However, little change in the airmass and upper dynamics
means a similar outcome each day. Expect periods of showers and
isolated thunderstorms, with the stronger convection containing
robust rainfall rates. The lack of cohesive area of focus and
potential for widespread flash flooding precludes a Flood Watch
at this time, but the concern due to heavy rain and repeat
rounds of showers causing localized flash flooding remains.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Long range model ensembles indicate low pressure having a
difficult time clearing the Mississippi and Ohio River valleys.
This may continue to bring precipitation chance after a break
mid to late-week. Temperature is likely to remain warm and
seasonable through the extended period.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Scattered showers will continue to move across the Upper Ohio
Valley and affect area terminals. High moisture content and a
very slow moving and weak frontal boundary will settle into the
area overnight and into much of Monday. Cloud highs will drop to
MVFR later this evening and likely remain there into much of
tomorrow.

Showers/storms should redevelop again overnight and into
tomorrow. Brief IFR VIS/CIGs are possible should any storm move
near or over a terminal.

.Outlook...
Local restrictions possible with continued showers and
thunderstorms through early next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Sep 4, 3:55 AM EDT, 18 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
355 AM EDT Sun Sep 4 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-050800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
355 AM EDT Sun Sep 4 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms today may produce heavy rain which could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms on Monday could produce heavy rain which could lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 4, 4:36 PM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
436 PM EDT Sun Sep 4 2022

OHZ041-042100-
Columbiana OH-
436 PM EDT Sun Sep 4 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLUMBIANA COUNTY
THROUGH 500 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sebring, or near Salem, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4091 8082 4084 8095 4086 8100 4090 8105
      4090 8090 4091 8090 4093 8089 4093 8082
TIME...MOT...LOC 2036Z 231DEG 9KT 4089 8095

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 4, 6:17 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Pittsburgh PA
617 PM EDT Sun Sep 4 2022

PAZ007-013-042245-
Lawrence PA-Mercer PA-
617 PM EDT Sun Sep 4 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MERCER AND
NORTHWESTERN LAWRENCE COUNTIES THROUGH 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Campbell, or 7 miles southeast of Youngstown, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pulaski and New Bedford.

This includes Interstate 376 in Pennsylvania between mile markers 4
and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4110 8034 4104 8038 4101 8043 4099 8052
      4114 8052 4116 8040
TIME...MOT...LOC 2217Z 239DEG 17KT 4105 8053

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:39 PM EDTAreal Flood AdvisoryPBZMercer3 hr
Sep 4, 10:50 PM EDTFlash Flood WarningPBZVenango2 hr
Sep 5, 12:39 AM EDTAreal Flood AdvisoryPBZVenango32 min
Sep 5, 1:10 AM EDTFlash Flood WarningPBZVenango76 min
Sep 5, 3:04 AM EDTFlood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more20 hr
Sep 5, 7:07 PM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Washington2 hr
Sep 5, 9:11 AM EDTAreal Flood AdvisoryPBZCarroll, Harrison, Tuscarawas3 hr
Sep 5, 9:33 AM EDTFlash Flood WarningPBZCarroll, Harrison, Tuscarawas3 hr
Sep 5, 5:31 PM EDTAreal Flood AdvisoryPBZHarrison, Jefferson3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.